Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 47, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 2, 2018, 10:06 PM CDT for Val Verde County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 10:06 PM CDT (03:06 UTC)
- Expired
- May 2, 2018, 11:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Val Verde County, TX
The radar
The San Angelo radar (KSJT), 170 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 3.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2008 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted.
015
WUUS54 KEWX 030306
SVREWX
TXC465-030400-
/O.NEW.KEWX.SV.W.0047.180503T0306Z-180503T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1006 PM CDT WED MAY 2 2018
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northwestern Val Verde County in south central Texas...
* Until 1100 PM CDT
* At 1006 PM CDT, a severe thunderstorm was located 12 miles
northwest of Pumpville, or 17 miles east of Dryden, moving
northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Pandale and Hackberry Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3029 10176 3028 10140 3002 10176
TIME...MOT...LOC 0306Z 224DEG 28KT 3010 10183
HAIL...1.50IN
WIND...60MPH
$$1 follow-up statement
408
WWUS54 KEWX 030337
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1037 PM CDT WED MAY 2 2018
TXC465-030400-
/O.CON.KEWX.SV.W.0047.000000T0000Z-180503T0400Z/
Val Verde TX-
1037 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...
At 1037 PM CDT, a severe thunderstorm was located 8 miles northwest
of Pandale, or 30 miles south of Sheffield, moving northeast at 30
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Pandale and Hackberry Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3029 10176 3028 10140 3011 10164
TIME...MOT...LOC 0337Z 224DEG 28KT 3027 10164
HAIL...1.50IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:00 PM CDT, 6 minutes earlier.
Area forecast discussion, May 2, 10:00 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1000 PM CDT Wed May 2 2018 .UPDATE... /MINOR CHANGES TO POP & WX/ In the absence of a cap breaking focusing mechanism east of I-35 will drop the weather category to showers through tonight. Also delayed the high PoP category for near I-35 to beyond 06Z as successive runs of the HRRR have been good with consistency on a complex developing over the western Hill Country and spreading east to approach the I-35 corridor after 09Z. Based on the trends around 12Z, another overnight update may be necessary to increase the PoPs early in the 2nd period over the Southeastern counties. Would prefer not to change this until we have a chance to look at more 00Z deterministic model data. && .PREV DISCUSSION... /ISSUED 639 PM CDT Wed May 2 2018/ AVIATION... All airports will be VFR with strong, gusty southeasterly winds through the middle of the evening. Ceilings will lower MVFR and IFR in Austin and San Antonio later this evening through the overnight. Ceilings will increase to MVFR by late morning Thursday. There will be a chance for showers and thunderstorms Thursday afternoon, but probability is still low. At DRT, some thunderstorms may develop this evening over the mountains in Mexico and move into Texas. Any storms could bring strong, gusty winds. Later in the evening ceiling will drop to MVFR and remain there through the end of the period. PREV DISCUSSION... /ISSUED 452 PM CDT Wed May 2 2018/ UPDATE... The Storm Prediction Center has issued a Severe Thunderstorm Watch for much of West Texas including Val Verde and Edwards County in South Central Texas. There has already been two severe storms across Terrell County this afternoon, just west of Val Verde County. The HRRR, in addition the ARW and Texas Tech WRF show isolated strong storms around Val Verde and Edwards County through the evening hours, eventually becoming more liner to the north of the area towards San Angelo. The HRRR and Texas Tech WRF also hint at a few Serranias del Burro storms developing between 6pm and 9pm and moving northeast towards the Rio Grande. We will continue to monitor radar trends, and if some Serranias del Burro storms do develop and start to head towards Kinney and Maverick Counties the Severe Thunderstorm Watch may be expanded in spatial coverage. PREV DISCUSSION... /ISSUED 248 PM CDT Wed May 2 2018/ SHORT TERM (Tonight through Thursday Night)... The main forecast issue in the short term is the evolution of convection across the western half of the area. The approach of the first shortwave trough and dryline should initiate convection by 00Z over the Serranias del Burro mountains or maybe as far northeast as the Sanderson area. CAMs vary on the progression of storms after that, but the bulk of the solutions have isolated severe supercells over Val Verde and Edwards counties and just to the north, then cold pools merging into a weak MCS progressing east to the I-35 corridor by 12Z. That's a plausible scenario based on climatology, especially with the diurnal strengthening of the LLJ. If that happens, the severe threat should be limited to the supercellular period late this evening, and mainly in the far west for large hail and damaging winds. Thursday would have morning storms for many areas, and only recovery for another round of convection in the far west Thursday afternoon. On the other hand, if the storms fail to initiate this evening, or fail to form the MCS, then most of South Central Texas would be primed for a greater chance of severe storms on Thursday. Rainfall will be spotty and range from areas in coastal plains receiving no rain at all, to maybe a few spots receiving up to two inches in the Edwards Plateau. LONG TERM (Friday through Wednesday)... The situation for Friday into early Saturday is less complicated, as the longwave upper trough ejects across Texas and drags a cold front through our area. The net result will be a moist adiabatic profile, deep warm cloud depth (i.e., above -10C), and slow-moving and/or training of cells from west to east across the area. This should result in widespread one to two inch rain amounts, with a few spots in the Edwards Plateau possibly receiving up to four inches for the entire three-day period. High pressure will end the rain and bring clearing on Saturday, followed by an extended period of dry weather and near normal temperatures through the end of next week, as zonal flow occurs over most of the CONUS. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 72 85 70 79 61 / 40 40 50 80 70 Austin Bergstrom Intl Airport 73 85 70 79 61 / 40 30 40 70 70 New Braunfels Muni Airport 72 86 70 81 62 / 30 30 40 70 70 Burnet Muni Airport 70 83 67 74 57 / 60 50 60 80 60 Del Rio Intl Airport 73 91 71 81 63 / 60 30 60 70 60 Georgetown Muni Airport 71 84 68 77 59 / 50 40 60 80 60 Hondo Muni Airport 73 87 71 80 62 / 30 30 50 70 70 San Marcos Muni Airport 72 86 70 80 61 / 30 30 40 70 70 La Grange - Fayette Regional 73 86 71 83 63 / 20 20 30 60 60 San Antonio Intl Airport 73 86 71 80 63 / 30 30 40 70 70 Stinson Muni Airport 73 86 72 81 64 / 20 30 40 70 60 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...05 Synoptic/Grids...Oaks
Hazardous weather outlook, May 2, 5:05 AM CDT, 17 hours 1 minute before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 505 AM CDT Wed May 2 2018 TXZ171>173-183>194-202>209-217>225-228-031015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 505 AM CDT Wed May 2 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Some storms may be strong to severe across parts of the Rio Grande into the Edwards Plateau, including Del Rio, this evening and possibly into the northwestern Hill Country overnight. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe storms are possible along and west of the Interstate 35 corridor on Thursday into Thursday night. Thunderstorms with heavy rains are possible Friday into Friday night especially across Val Verde and Edwards counties. Isolated strong storms are also possible. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report severe weather and flooding today through Friday night.
In the hours before
Special weather statement, May 2, 5:04 PM CDT, 5 hours 2 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 504 PM CDT WED MAY 2 2018 TXZ183-022245- Val Verde TX- 504 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY UNTIL 545 PM CDT... At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Pandale, or 25 miles east of Dryden, moving northeast at 55 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pandale and Hackberry Crossing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT for south central Texas. LAT...LON 3029 10176 3029 10120 3005 10173 3010 10176 TIME...MOT...LOC 2204Z 239DEG 49KT 3017 10171
Special weather statement, May 2, 9:34 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 934 PM CDT WED MAY 2 2018 TXZ183-030315- Val Verde TX- 934 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY UNTIL 1015 PM CDT... At 934 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Pumpville, or 21 miles east of Dryden, moving northeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pandale and Hackberry Crossing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT for south central Texas. LAT...LON 3029 10176 3029 10142 3002 10175 3003 10176 TIME...MOT...LOC 0234Z 221DEG 29KT 3014 10178
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:34 PM CDT | Special Weather Statement | EWX | Terrell | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.